Illinois, 2012

Tornado and Hail in Illinois, March 2, 2012

March 2, 2012 · NWS LSX · 21 events in 7 counties and zones

Elevated convection fired up across the region north of a warm front that was just south of the Missouri/Arkansas border. There were numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection fired up across the region north of a warm front that was just south of the Missouri/Arkansas border. There were numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 2, 6:00 AM CST, 10 minutes earlier.

Area forecast discussion, Mar 2, 6:00 AM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CST FRI MAR 2 2012

.SHORT TERM...
ISSUED AT 233 AM CST FRI MAR 2 2012
(TODAY)

PRIMARY CONCERN FOR TODAY IS TSRA CHCS AND POTENTIAL FOR SVR WX WITH
ELEVATED TSRA THAT HAVE DVLPD EARLY THIS MORNING OVER SWRN MO AS A
STRONG LLJ RIDES OVER A SFC WMFNT THAT WAS LOCATED JUST SOUTH OF THE
MO/AR BORDER. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR
CONVECTION THIS MORNING GIVEN LEFT EXIT REGION DYNAMICS OF A STRONG
H25 JET...INCREASING H5-H7 LAPSE RATES...LARGE SCALE ASCENT WITH THE
APPROACH OF AN UPPER LEVEL TROUGH...AND PLENTY OF SHEAR. THE PRIMARY
THREAT THIS MORNING IS LARGE HAIL WITHIN THE ELEVATED THUNDERSTORMS.
PCPN IS EXPECTED TO SIMULTANEOUSLY EXPAND EWD AND LIFT NWD WITH TIME
THROUGH THE MORNING. NEXT CONCERN IS FOR TSRA ACROSS THE ERN HALF OF
THE CWA AHEAD OF THE CDFNT LATER THIS MORNING AND INTO THE AFTN WITH
QUALITY MOISTURE SPREADING NWD AHEAD OF THE FNT. TSRA THREAT ENDS
FROM WEST TO EAST BEHIND THE CDFNT. THERE MAY BE SOME SNOW MIXED
WITH RAIN IN THE NRN CWA LATE THIS AFTN HOWEVER LITTLE TO NO
ACCUMULATION IS EXPECTED.

KANOFSKY

&&

.LONG TERM...
ISSUED AT 233 AM CST FRI MAR 2 2012
(TONIGHT-THURSDAY)

WITH THE RAPID MOVEMENT OF TODAYS SYSTEM PRECIP SHOULD THREAT
SHOULD BE EXITING OUR FAR E COUNTIES NO LATER THAN 00Z...WITH
COOLER AND DRIER WEATHER IN THE OFFING OVERNIGHT AND INTO
SATURDAY. THERE IS A FAIRLY LARGE DISCREPENCY IN MOS TEMPS FOR
SATURDAY SO HAVE MODELED TEMP FORECASTS BASED ON CONSENSUS 850
TEMP PROGS...WHICH ENDS UP SPLITTING THE DIFFERENCE BETWEEN THE
MET AND MAV.

SHORTWAVE IS STILL PROGGED TO ZIP ACROSS THE AREA DURING THE DAY ON
SUNDAY...ALTHOUGH TIMING AND EXACT LOCATION OF FEATURES CERTAINLY
VARIES BETWEEN THE MODELS.  I'VE TRIED TO INCREASE THE TEMP GRADIENT
ACROSS THE AREA BY UPPING TEMPS OVER MID MO...AS MODERATE W
COMPONENT TO LOW LEVEL FLOW SHOULD ALLOW FOR DECENT WARMING IN THIS
AREA. GIVEN LARGE MODEL SPREAD WITH REGARDS TO BEST
FORCING/LIFT/MOISTURE HAVE CONTINUED TO LIMIT MENTION OF PRECIP TO
SPRINKLES/FLURRIES WORDING FOR NOW.

MODERATING TEMPERATURES SHOULD RETURN TO THE ENTIRE AREA EARLY IN
THE NEW WORK WEEK AS UPPER TROF PUSHES INTO THE EAST COAST AND
ZONAL FLOW RETURNS TO THE CENTRAL CONUS. BY TUESDAY AND
WEDNESDAY...TEMPERATURES SHOULD BE WELL ABOVE AVERAGE.

00Z MEDIUM RANGE SOLUTIONS ARE STILL ADVERTISING STRONG TROF TO PUSH
INTO THE CENTRAL U.S. DURING THE MIDDLE OF NEXT WEEK...WITH THE
GREATEST PRECIP THREAT WITH THIS SYSTEM CENTERED ON THE WED
NIGHT/THU TIME FRAME.

TRUETT

&&

.AVIATION...
ISSUED AT 532 AM CST FRI MAR 2 2012

TAF FORECAST FOR THE NEXT FEW HOURS BASED ON EXTRAPOLATION OF
RADAR TRENDS.  ELEVATED STORMS PRODUCING LARGE HAIL NOW
APPROACHING STL METRO...WHILE A SECOND AREA OF STORMS CONTINUES TO
BLOSSOM ALONG COLD FRONT FROM COU INTO SE KS. THIS SECOND AREA
SHOULD PUSH EAST WITH THE COLD FRONT...WITH THE THUNDER THREAT
ENDING IN THE STL AREA BY MIDDAY WITH FROPA. IT LOOKS LIKE THE
THUNDER THREAT WILL REMAIN JUST S OF UIN....ALTHOUGH THERE SHOULD
BE OCCASIONAL LIGHT RAIN. EXPECTING MVFR CIGS TO FORM IN MOST
AREAS WITH THE PASSAGE OF THE COLD FRONT...AS THE COLDER AIR
INTERACTS WITH THE MORNING SURGE OF SPRING-TIME DEWPOINTS.

MUCH OF THE PRECIP SHOULD ALSO END WITH THE PASSAGE OF THE COLD
FRONT...ALTHOUGH DEF ZONE PRECIP WILL SET UP JUST N OF UIN AREA
DURING THE AFTERNOON.

SPECIFICS FOR KSTL...

SEE ABOVE...

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 2, 4:35 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CST FRI MAR 2 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031045-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
435 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TODAY...WITH MAIN THREAT ALONG
AND EAST OF A JEFFERSON CITY...WHITE HALL ILLINOIS LINE. THE
STORMS DURING THE PREDAWN HOURS WILL BE CAPABLE OF PRODUCING VERY
LARGE HAIL...BUT THIS THREAT MAY TRANSITION TO DAMAGING WINDS AND
POSSIBLY TORNADOES AS THE MORNING PROGRESSES.

IT APPEARS THAT THE SEVERE WEATHER THREAT WILL WIND DOWN PARTS OF
SOUTHEAST MISSOURI AND SOUTH CENTRAL ILLINOIS BY EARLY AFTERNOON
AS THE COLD FRONT PUSHES THROUGH THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY...WEDNESDAY NIGHT...
AND INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER THEY OBSERVE
TO THE NATIONAL WEATHER SERVICE OFFICE IN ST LOUIS.

TRUETT

In the hours before

Local storm report, Mar 2, 5:53 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
553 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     HAIL             ST. CHARLES             38.79N  90.52W
03/02/2012  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            WEST PART OF TOWN.

&&

GOSSELIN
Local storm report, Mar 2, 5:58 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
558 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             WELDON SPRING           38.72N  90.65W
03/02/2012  M1.50 INCH       ST. CHARLES        MO   NWS EMPLOYEE

            WENT OUT AND MEASURED AFTER STORM ENDED

&&

CORRECTED EVENT...REMARKS

MILLER
Local storm report, Mar 2, 6:01 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             HARVESTER               38.75N  90.58W
03/02/2012  E0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Mar 2, 6:03 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             ST. CHARLES             38.79N  90.52W
03/02/2012  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            MOSTLY HALF INCH COVERING THE GROUND NEAR ZUMBHEL AND
            HWY 94

&&

MILLER
Local storm report, Mar 2, 6:05 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HAIL             FLORISSANT              38.80N  90.32W
03/02/2012  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Mar 2, 6:10 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
610 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     HAIL             ST. PETERS              38.78N  90.61W
03/02/2012  M1.00 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            364 AND JUNGS STATION

&&

MILLER

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Madison

When
March 2, 6:10 AM CST
Where
Madison County, Alton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.900, -90.170

Hail, Madison

When
March 2, 6:10 AM CST
Where
Madison County, Godfrey
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.950, -90.180

Hail, Madison

When
March 2, 6:16 AM CST
Where
Madison County, 0.88 mi SW of East Alton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.863, -90.093

Hail, Madison

When
March 2, 6:22 AM CST
Where
Madison County, Bethalto
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -90.030

Hail, Madison

When
March 2, 6:25 AM CST
Where
Madison County, 0.89 mi SW of Edwardsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -89.961

Hail, Madison

When
March 2, 6:44 AM CST
Where
Madison County, New Douglas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -89.670

Hail, Montgomery

When
March 2, 7:03 AM CST
Where
Montgomery County, 0.82 mi NNE of Coffeen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -89.392

Hail, Montgomery

When
March 2, 7:10 AM CST
Where
Montgomery County, Nokomis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -89.280

Hail, Fayette

When
March 2, 7:20 AM CST to 7:22 AM CST
Where
Fayette County, 1.46 mi NW of Ramsey to 0.85 mi SE of Ramsey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.164, -89.141

Hail, Fayette

When
March 2, 7:30 AM CST
Where
Fayette County, 3.62 mi E of Dressor
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.169, -88.982

Hail, St. Clair

When
March 2, 10:00 AM CST
Where
St. Clair County, O Fallon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.600, -89.900

Thunderstorm Wind, St. Clair

When
March 2, 10:00 AM CST
Where
St. Clair County, 0.8 mi N of Chenot Place
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.511, -89.947

Thunderstorm winds caused minor shingle damage to a few homes just east southeast of Belleville.

Tornado, Clinton

When
March 2, 10:11 AM CST to 10:12 AM CST
Where
Clinton County, 1.62 mi NNE of New Baden to 1.88 mi NNE of New Baden
Rating
EF0
Path length
0.65 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.553, -89.693

A tornado briefly touched down just west of Illinois Route 160 about a mile north of New Baden. As it travelled to the east it caused minor roof damage to several homes in a subdivision and topped off several trees. A couple of fences were blow over as well. It crossed Illinois Route 160, just south of intersection with Court Road, lifting and dissipating about a quarter of a mile east of Illinois Route 160.

Hail, Clinton

When
March 2, 10:15 AM CST
Where
Clinton County, 0.74 mi NW of Aviston
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.609, -89.608

Hail, Clinton

When
March 2, 10:21 AM CST
Where
Clinton County, 2.11 mi ESE of St Rose
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.664, -89.517

Hail, Marion

When
March 2, 11:15 AM CST
Where
Marion County, Kinmundy
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.770, -88.850

Hail, Fayette

When
March 2, 11:20 AM CST
Where
Fayette County, 0.3 mi NNW of Farina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.834, -88.773

Hail, Washington

When
March 2, 11:38 AM CST to 11:41 AM CST
Where
Washington County, 0.49 mi N of New Minden to 0.37 mi S of Hoyleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.437, -89.370

Hail, Washington

When
March 2, 11:38 AM CST
Where
Washington County, 0.42 mi S of Nashville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.344, -89.382

Hail, Marion

When
March 2, 11:50 AM CST
Where
Marion County, Centralia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.530, -89.130

Hail, Marion

When
March 2, 11:55 AM CST to 12:00 PM CST
Where
Marion County, 3.22 mi WNW of Sedan to 1.47 mi NNW of Sedan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.518, -89.005

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366099, 366100, 366101, 366102, 366104, 366106, 366108, 366109, 366111, 366112, 369724, 369729, 369714, 369725, 369727, 369731, 369730, 369732, 369733, 369734, 369735.